C. Difficile

C. Difficile - short for Clostridium difficile and also known as 'C. Diff' - is a potentially life-threatening bacterial infection that often affects people who are on/have just finished a course of antibiotics. The infection causes digestive problems and can range in severity. To find out if you have C. difficile, blood tests and colon (bowel) examinations should be conducted.

This type of infection can be highly contagious and sometimes fatal, so it’s important that symptoms are recognised as early as possible. These symptoms can include:

  • Diarrhoea
  • High temperature
  • Abdominal cramps
  • Dehydration
  • Sickness
  • Loss of appetite
  • Weight loss

These symptoms, especially diarrhoea, can be common side effects of taking antibiotics but the person treating you shouldn’t assume that this is the reason for your illness. You should be referred for tests to check that your symptoms aren’t more serious.

C. difficile can spread quickly because the bacteria can survive and multiply without oxygen, especially in areas such as the colon. As the bacteria spread, more resistant cells form which are harder to treat. C. difficile bacteria can be found in faeces and people can become contaminated by touching surfaces where these bacteria are present.

You could be more at risk of C. difficile if you’re:

  • On antibiotics (particularly amoxicillin and cefalexin)
  • Over 65
  • Have been in hospital/in a care facility for a long time
  • Suffering from a weakened immune system